Lifting convex inequalities for bipartite bilinear programs

Xiaoyi Gu, Santanu S. Dey, Jean Philippe P. Richard

Research output: Contribution to journalArticlepeer-review


The goal of this paper is to derive new classes of valid convex inequalities for quadratically constrained quadratic programs (QCQPs) through the technique of lifting. Our first main result shows that, for sets described by one bipartite bilinear constraint together with bounds, it is always possible to sequentially lift a seed inequality that is valid for a restriction obtained by fixing variables to their bounds, when the lifting is accomplished using affine functions of the fixed variables. In this setting, sequential lifting involves solving a non-convex nonlinear optimization problem each time a variable is lifted, just as in Mixed Integer Linear Programming. To reduce the computational burden associated with this procedure, we develop a framework based on subadditive approximations of lifting functions that permits sequence-independent lifting of seed inequalities for separable bipartite bilinear sets. In particular, this framework permits the derivation of closed-form valid inequalities. We then study a separable bipartite bilinear set where the coefficients form a minimal cover with respect to the right-hand-side. For this set, we introduce a bilinear cover inequality, which is second-order cone representable. We argue that this bilinear cover inequality is strong by showing that it yields a constant-factor approximation of the convex hull of the original set. We study its lifting function and construct a two-slope subadditive upper bound. Using this subadditive approximation, we lift fixed variable pairs in closed-form, thus deriving a lifted bilinear cover inequality that is valid for general separable bipartite bilinear sets with box constraints.

Original languageEnglish (US)
Pages (from-to)587-619
Number of pages33
JournalMathematical Programming
Issue number2
StatePublished - Feb 2023

Bibliographical note

Funding Information:
Funding was provided by Office of Naval Research (ONR award: N00014-19-1-2323).

Publisher Copyright:
© 2022, Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society.


  • Lifting
  • Separable bipartite bilinear sets
  • Subadditivity


Dive into the research topics of 'Lifting convex inequalities for bipartite bilinear programs'. Together they form a unique fingerprint.

Cite this